Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 155, NWS Columbia, SC

December 29, 20246 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Dec 29, 2024, 8:03 AM EST for 6 counties in South Carolina. It was in force for 57 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 29, 2024, 8:03 AM EST (13:03 UTC)
Expired
Dec 29, 2024, 9:00 AM EST
In force
57 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Aiken County, SC, Fairfield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 29, 8:35 AM ESTTORNADO2 Wnw White Rock, SCA National Weather Service storm survey team determined that a weak EF-0 tornado, with peak wind speeds of 75 mph, occurred near the Spring Hill area. A weak but relatively long-lived tornado began near Old Hilton Road east of Chapin and moved northeast causin
Dec 29, 8:37 AM ESTTSTM WND DMG1 Nw White Rock, SCSCDPS website reported tree in roadway on Old Hilton Road near the intersection of Back Acres Road. Time estimated by radar.
Dec 29, 8:37 AM ESTTSTM WND DMGWhite Rock, SCSCDPS website reported a tree in roadway on Three Dog Road near the intersection of Peace Heaven Road. Time estimated by radar.
Dec 29, 8:39 AM ESTTSTM WND DMG1 Nw Peak, SCSCDPS site reported a tree in roadway at the intersection of Parr Road and Broad River Road. Time estimated by radar.
Dec 29, 8:39 AM ESTTSTM WND DMG3 N White Rock, SCPublic reported through social media multiple trees down on Muddy Ford Rd. Time estimated by radar.
Dec 29, 8:44 AM ESTTSTM WND DMG6 Se Jenkinsville, SCSCDPS website reported a tree in roadway on State Highway 215. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 29, 6:02 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WUUS52 KCAE 291303
SVRCAE
SCC003-039-063-071-079-081-291400-
/O.NEW.KCAE.SV.W.0155.241229T1303Z-241229T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
803 AM EST Sun Dec 29 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Western Fairfield County in central South Carolina...
  Newberry County in central South Carolina...
  Lexington County in central South Carolina...
  Eastern Saluda County in central South Carolina...
  Northeastern Aiken County in central South Carolina...
  Northwestern Richland County in central South Carolina...

* Until 900 AM EST.

* At 802 AM EST, severe thunderstorms were located along a line
  extending from 7 miles northeast of Lake Greenwood State Park to
  Graniteville, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Lexington, Cayce, Irmo, Newberry, Batesburg-Leesville, VC Summer
  Nuclear Station, Oak Grove, Highway 6 at Lake Murray Dam, Red Bank,
  South Congaree, Gaston, Whitmire, Prosperity, Ridge Spring,
  Jenkinsville, Monticello, Dreher Island State Park, Newberry
  College, Newberry County Airport, and Ballentine.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 27 and 61.
 Interstate 26 between mile markers 62 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 100 PM EST for central South
Carolina.

&&

LAT...LON 3457 8127 3370 8108 3366 8119 3361 8124
      3355 8154 3431 8189 3437 8178 3453 8164
      3449 8157 3445 8154 3449 8149 3450 8142
      3457 8142
TIME...MOT...LOC 1302Z 223DEG 45KT 3427 8185 3355 8179 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG
1 follow-up statement
435 
WWUS52 KCAE 291359
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
859 AM EST Sun Dec 29 2024

SCC003-039-063-071-079-081-291409-
/O.EXP.KCAE.SV.W.0155.000000T0000Z-241229T1400Z/
Fairfield SC-Newberry SC-Lexington SC-Saluda SC-Aiken SC-Richland SC-
859 AM EST Sun Dec 29 2024

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FAIRFIELD...
NEWBERRY...LEXINGTON...EASTERN SALUDA...NORTHEASTERN AIKEN AND
NORTHWESTERN RICHLAND COUNTIES WILL EXPIRE AT 900 AM EST...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement 
agency. They will relay your report to the National Weather Service 
Columbia.

LAT...LON 3457 8127 3370 8108 3366 8119 3361 8124
      3355 8154 3431 8189 3437 8178 3453 8164
      3449 8157 3445 8154 3449 8149 3450 8142
      3457 8142
TIME...MOT...LOC 1359Z 223DEG 45KT 3478 8127 3406 8121 

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 6:20 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 29, 6:20 AM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
620 AM EST Sun Dec 29 2024

.SYNOPSIS...
Today will be warmer and breezy with showers and thunderstorms
likely along and ahead of an approaching cold front, with some
severe thunderstorms possible. High pressure builds in behind
the front for Monday, before the next chance of rain arrives on
Tuesday. Cooler and drier conditions follow for the mid to late
week period.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Tornado Watch through 1 PM
- Damaging winds and a few tornadoes are possible

Convective line moving into eastern Georgia early this morning,
and should continue eastward at a steady clip moving through
the CWA. CSRA will be impacted from 7-9, central Midlands 9-11,
and eastern Midlands 10-1. Low level winds remain backed enough
to support large low level shear values, potentially supporting
a few short-lived tornadoes embedded within the main QLCS.
Tornado chances look slightly higher in the central and eastern
midlands where MUCAPE is a bit higher, allowing for stronger
effective shear. Damaging winds are possible everywhere as the
MCS moves through.

It will also be very mild today, in part supporting the
convective threat. High temps will be 10 or more degrees above
normal despite the clouds and rain.

The actual cold front will move through several hours after the
initial convective line during the late afternoon and early
evening. An isolated thunderstorm cannot be ruled out with that
line, but dry air moving in aloft will help counter an otherwise
favorable instability and shear profile.

High pressure will start to move in behind the system
overnight. The air mass behind the front is quite mild of east
Pacific origin, so min temps will remain well above normal.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Key Message(s):

 - Even behind the front, wild weather continues through the
   period.

Monday and Monday Night: Behind the exiting front, warm and dry
conditions are expected to prevail through Monday night. Most
guidance continues to show temperatures still above normal for
both daytime highs and overnight lows. Skies will have cleared
out and the area should see a good amount of sunshine through
the daytime hours. However, clouds will begin to increase again
Monday night ahead of the next approaching system.

Tuesday and Tuesday Night: The next chance for rainfall will
move in during the day Tuesday ahead of another storm system.
Much of the energy with this system will be passing off to our
north, and moisture will be somewhat limited. Best chance for
any rain will occur mainly over the northern Midlands into the
Pee Dee region Tuesday late morning into the afternoon. The
southern Midlands and CSRA are forecast to remain on the dry
side. Daytime highs still above normal ahead of the system, with
readings in the mid 60s north to the lower 70s across the
southeastern cwa. A cooler air mass moves in behind this system,
but temperatures Tuesday Night should still be above seasonal
values for the end of December.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Key Message(s):

- Cooling trend follows for the mid to late week period.

Not much change through the longer term. Cold front moves
through and east early in the period. This will be a front that
actually brings temperatures back down to around normal for the
end of December and early January as dry high pressure settles
into the region.  The next chance of precipitation should hold
off until late next weekend.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
High confidence in IFR/MVFR restrictions again dominating
through the day, with improvements to vfr beginning by 00z.

As a cold front continues moving towards the area early this
morning, winds off the surface are forecast to increase. These
winds aloft will also cause llws to occur at all locations
through the morning ahead of the front.

At issuance time of 12z, the main focus at all locations will
become the potential for convection moving into the area. Have
continued to tweak the timing for convection as it moves into
the CSRA sites of AGS/DNL, then into the Midlands later this
morning. Placed tempo periods indicating best chance for strong
to severe thunderstorm potential along with convective gusts to
40 mph.

Once the convection and front moves through, llws will abate,
and clouds will begin to lift into vfr at all locations,
especially after 00z tonight.

EXTENDED AVIATION OUTLOOK...Restrictions possible Tuesday
mainly at CAE/CUB as the next system rapidly moves through the
region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory until 6 PM EST this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
GA...Lake Wind Advisory until 6 PM EST this evening for GAZ040-
     063>065-077.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 6:44 AM ESTSevere Thunderstorm WarningCAEMcCormick61 min
Dec 29, 7:26 AM ESTSevere Thunderstorm WarningCAEAiken, Barnwell49 min
Dec 29, 7:29 AM ESTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Newberry, Saluda61 min
Dec 29, 8:08 AM ESTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg67 min
Dec 29, 8:21 AM ESTTornado WarningCAEFairfield, Lexington, Newberry, Richland, Saluda24 min
Dec 29, 8:39 AM ESTSevere Thunderstorm WarningCAECalhoun, Fairfield, Kershaw, Lancaster, Lee, Lexington and 2 more66 min
Dec 29, 8:45 AM ESTTornado WarningCAEFairfield, Richland19 min
Dec 29, 9:08 AM ESTSpecial Weather StatementCAEBamberg, Calhoun, Orangeburg22 min
Dec 29, 9:32 AM ESTSpecial Weather StatementCAECalhoun, Clarendon, Orangeburg43 min
Dec 29, 9:41 AM ESTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Kershaw, Lancaster, Lee and 1 more64 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.